New medication significantly decreases involuntary movement

USF professor leads study on valbenazine’s effects on tardive dyskinesia. 

Antipsychotic treatment can cause involuntary movements such as lip smacking, tongue protrusions and excessive eye blinking. These movements typically  occur after more than three months of treatment and are called tardive dyskinesia.

Robert A. Hauser, MD, MBA, professor of neurology at the USF Health Morsani College of Medicine, is the lead author of a study recently published in the American Journal of Psychiatry that concludes valbenazine administered once daily can significantly reduce tardive dyskinesia in patients with schizophrenia, schizoaffective disorder and mood disorder.

Robert Hauser, MD

“One approach to managing tardive dyskinesia is to discontinue antipsychotic treatment or reduce the dosage, but these options are not always feasible, because withdrawal can exacerbate tardive dyskinesia symptoms or have a negative impact on psychiatric status. Moreover, tardive dyskinesia symptoms often persist even after discontinuation or dosage reduction,” wrote Dr. Hauser, who directs the Parkinson’s Disease and Movement Disorders Center at USF.

Valbenazine is a selective vesicular monoamine transporter 2 inhibitor. Two hundred twenty-five people with schizophrenia, schizoaffective disorder or a mood disorder participated in the phase 3 randomized double-blind, placebo-controlled trial.

Forty-percent of those who received valbenazine 80mg/day improved by at least 50 percent. That’s compared to just 8 percent in the placebo group.

Researchers also determined that valbenazine was well tolerated. Drowsiness, restlessness and dry mouth were reported as adverse effects.